Cookie policy notice

By continuing to use this site you agree to our cookies policy below:
Since 26 May 2011, the law now states that cookies on websites can ony be used with your specific consent. Cookies allow us to ensure that you enjoy the best browsing experience.

This site is intended for health professionals only

At the heart of general practice since 1960

How to help women come off HRT

With increasing numbers of women opting to come off HRT, Dr Diana Mansour gives tips for successful withdrawal

For the past seven years primary and secondary care colleagues have referred women to a menopause clinic I run in Newcastle. Over the past 18 months my workload has increased by 20 per cent. At the same time prescribing data suggests the use of hormone replacement therapy has fallen by 18-20 per cent since the findings of the Women's Health Initiative and Million Women studies were published.

From talking to women and health professionals I put this increase in referrals down to confusion on the part of both parties. Many of us in the medical profession are unable to explain risk adequately and some are denying women the necessary hormones to keep them functioning.

It is now time for some clarity and straight talking. The tables below prepared by the Medicines and Healthcare Products Regulatory Agency give the incidence of the diseases in question and the number of extra cases that may be experienced by women taking HRT or oestrogen-only therapy for five to10 years from the age of 50.

This last point is most relevant as those suffering an early menopause before the age of 45 think these numbers apply to them – and of course they do not.

The MHRA does not give data for the risk of coronary heart disease as those randomised controlled studies published to date have concentrated on the 'older woman', frequently aged over 60, who may have underlying disease that could be affected by the initiation of HRT.

Prescribing guidance from the MHRA last December says HRT can still be used for the treatment of troublesome menopausal symptoms, but that the lowest dose to treat those symptoms should be used for the shortest length of time.

The lowest dose of HRT for oestrogen-only or combined preparations is 1mg oral oestradiol, 25mg oestradiol transdermal patch or 0.625mg conjugated equine oestrogen (0.3mg preparations will hopefully be available soon), so that starting low for two to three months and increasing the dose if necessary is fairly straightforward.

But neither women nor health professionals know how long symptoms are going to last. We often tell women that vasomotor symptoms will last for two to five years with a peak incidence about 12 months after the last natural period.

With time the frequency and severity of the flushes and sweats decrease. But even 10 years after the last period about 10-15 per cent of women still complain of moderate to severe vasomotor symptoms. This problematic group cannot be predicted.

When should women stop taking HRT?

Each year the risks and benefits of taking HRT should be explained to users and the need for HRT reassessed. Most women try the many 'natural' alternatives to HRT, but nothing that can be prescribed or bought over the counter will relieve flushes and sweats to the same extent. It would seem reasonable to take HRT for between two to five years. Women start to take HRT in their late 40s or early 50s. Some women decide to stop without discussing it with their doctor, particularly after media scares. Those that discontinue straightaway often report troublesome symptoms within a week of stopping. These tend to reach a peak at four to six weeks.

If symptoms persist for more than six months it is likely these are continuing menopausal symptoms. Women may then wish to restart HRT if alternatives have been unsuccessful in symptom relief.

Remember, start low and increase gradually. Following a break, many women settle on a lower dose of HRT, particularly a continuous combined preparation. Starting low and increasing gradually (if necessary) may also decrease the risk of arterial thrombogenesis.

How should HRT be withdrawn?

There is no published data to give guidance about stopping HRT. It is now thought vasomotor symptoms occur in response to falling oestrogen levels, so tailing off and gradually reducing the dose of HRT would seem the most appropriate course of action.

Oral oestrogen-only preparations These can be reduced over four to five months from 2mg to 1mg a day, down to 1mg on alternate days. This roughly works out at taking 1mg oestradiol for two months and then on alternate days for two months. The same is true for those taking conjugated equine oestrogens. Once women are taking 0.625mg a day, until a 0.3mg preparation is available, I would convert them to 1mg oestradiol a day then 1mg on alternate days.

Cyclical combined therapy I would reduce the dose of HRT in the above fashion until they are taking a 1mg cyclical preparation. The next step would be taking alternate days of the cyclical HRT, for example 1mg of oestradiol on alternate days for 14 days (seven tablets in total) followed by alternate days of 1mg oestradiol/progestogen tablet (seven combined tablets in total). One month's supply of 1mg cyclical HRT would therefore last two months. By reducing the dosage in this fashion endometrial protection can be assured and cycle control maintained.

Continuous combined HRT Slowly decrease down to a 1mg preparation. Women can take this on alternate days for two months and then stop altogether, with few complaining of erratic vaginal bleeding.

Transdermal therapy This is very much more straightforward. Ideally a matrix patch should be prescribed and the dose reduced to 25mg over three months. This patch can be cut in half so just 12.5g is used for a further month or so. For the combination patches, be they cyclical or continuous combined, the lowest dose is a 50mg patch. This is then cut in half for two months (equivalent of 25mg) and then in quarters (equivalent to 12.5mg) for a further two months. The sequence of using the oestrogen-only patch for two weeks and the combined patch for a further two weeks must be followed when stopping women taking cyclical combined transdermal preparations.

Although it sounds reasonable, there is no evidence that a woman with troublesome symptoms on reducing HRT, such as hot flushes, can relieve symptoms by increase it again for an interval before recommencing HRT reduction.

Conclusion

We should annually review the need for HRT with each user, explaining the risks and benefits and carefully documenting this in patients' notes.

Women should make the final decision about discontinuation as they are in the best position to balance the risks of long-term use against the quality of life benefits gained by taking HRT.

Once a decision has been made to stop HRT it should be tailed off over a period of four to five months to help reduce the recurrence of vasomotor symptoms.

Diana Mansour is consultant in community gynaecology and reproductive health care, Newcastle upon Tyne

Rate this article 

Click to rate

  • 1 star out of 5
  • 2 stars out of 5
  • 3 stars out of 5
  • 4 stars out of 5
  • 5 stars out of 5

0 out of 5 stars

Have your say